Michigan, 2019

Winter Storm and Winter Weather in Michigan, December 12, 2019

December 12, 2019 · NWS MQT · 9 events in 9 counties and zones

A low pressure system tracking from the Central Plains into Wisconsin dropped heavy snow over portions of south central Upper Michigan on the 12th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system tracking from the Central Plains into Wisconsin dropped heavy snow over portions of south central Upper Michigan on the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 12, 3:57 AM CST, 3 minutes earlier.

Area forecast discussion, Dec 12, 3:57 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
457 AM EST Thu Dec 12 2019

.SHORT TERM...(Today and tonight)
Issued at 434 AM EST THU DEC 12 2019

...MODERATE TO HEAVY SNOW TO IMPACT TRAVEL TODAY ACROSS MUCH OF
UPPER MICHIGAN...

Early this morning, an elongated band of snow developed and
gradually lifted northeast across northwest Wisconsin back towards
east-central Wisconsin. Some of this lighter snow has worked into
southwest portions of the area early this morning. This band of
precipitation is currently tied to the leading edge of 850mb warm
air advection/isentropic ascent associated with the right entrance
region of a 100+ knot jet exiting the region, ahead of shortwave
energy pivoting across the northern Plains. Further southwest, an
elongated lee trough/surface low was draped northeastward from
southwest Colorado up into northeast Nebraska. Overall, this band of
snow upstream of the area is expected to pick up in intensity as it
pivots across the Upper Peninsula throughout the day, bringing with
it hazardous travel. Due to SLRs start off around 20:1 and gradually
tapering off to around 13-18:1 depending on where you are, came
close to needing a warning for parts of north-central Upper
Michigan, but did opt to keep with the high-end, strongly worded
advisory for now. Otherwise, no headline changes where made, as all
look to remain in good shape.

Forecast soundings show ample amounts of mid to low-level dry air
across the area that the incoming snow will have to overcome before
we start to saturated down and we start to see accumulating snow.
The above mentioned area of board ascent developing upstream of the
region will pivot eastward as warmer air moves into the region,
bringing with it widespread 4-6'' of accumulating snow, with locally
higher amounts across the south half of Upper Michigan. The Keweenaw
Peninsula looks to miss out on the majority of the heavier snow for
this event, especially as winds become shore parallel to the
peninsula later today. Initially, as lift increases and snow moves
into the region through mid to late morning, cross-sections show
ample lift through an elongated DGZ nearly 3-4k ft deep. This will
support efficiently, fluffier accumulating snow initially. As we
progress through the afternoon hours, warmer air starts to arrive
from the southwest, which will help strengthen and deepen an area of
Fgen progged to pivot across central Upper Michigan. As this Fgen
band strengthens later this morning through early evening, expect
the heaviest snow to fall during this time period, especially across
the south half of the area. Given the steeper lapse rates
immediately aloft and negative EPV making an appearance, expect this
stronger band to be fairly convective. As this band really starts to
get going, the DGZ does look to thin and will allow SLRs to drop a
bit. Did lower SLRs to around 13-16:1 across parts of the south-
central where lift does look to focus around a deeper isothermal
layer around -10C. Elsewhere, kept SLRs around the 18-19:1 as the
colder air to the north looks to keep the deeper lift right along
the tail-end of the DGZ.

Tonight, the main shortwave weakens as it lifts into Ontario and the
area-wide snow ends from west to east. As cloud ice cuts out on the
tail-end of the snow there could be some freezing drizzle that mixes
in across the south central during the evening hours. Otherwise,
overnight weak high pressure nudging into the region from the west
and the main surface low slowly traversing Lake Michigan, allowing
northeast to easterly flow from the surface to 850mb across the
north. Given the directional shear, not the best setup for lake-
effect snow, but should be enough shallow lift to help support light
upslope-terrain driven precipitation across the across the Keweenaw
and north central. Did keep things all snow across these areas as
cloud top temperatures look to remain right around -10C, cold enough
for ice nucleation. Due to the lift remaining outside of the DGZ,
did lower SLRs so not expecting much in the way of accumulations,
maybe an inch or two overnight at best in spots by mid-morning
Friday.

.LONG TERM...(Friday through Wednesday)
Issued at 455 AM EST THU DEC 12 2019

Models suggest that a nearly zonal pattern will become more
amplified into next week as a ridge builds along the west coast with
downstream troughing into the central CONUS from a deep low
over north central Canada. Several shortwave troughs will move
through the region bringing periodic light pcpn chances as mainly seasonal
temps give way too cooling early next week.

Friday into Friday night, any lingering light ne flow LES into north
central Upper Michigan is expected to end by mid morning. Otherwise,
another shrtwv will approach  with increasing pcpn chances mainly
over the west by evening. Since the strongest 700-300 qvector conv
lifts northeast after brushing the west, any snowfall amounts should
remain at or below an inch. A mix with some fzdz may also be
possible in the evening until deeper moisture moves in by late
evening.

Sat into Sun, there is less confidence with how the weak shrtwvs
will develop or interact and support light snow chances ahead of the
deepening trough. Eventually n to nw low level flow will
strengthen between high pressure over the plains and a low moving
toward New England. This will support increasing LES chances as 850
mb temps drop from near -10C Sat to around -18C Sun. Expect the LES
to diminish late Sun into Sun night as mid level and sfc ridging
build toward the area with lowering inversion heights and backing
winds.

Mon-Wed, The models/ensembles suggest that ridging over western
Canada will be strong enough to allow a portion of the very cold
arctic air to brush the northern Great Lakes from late Tue into Wed
with 850 mb temps dropping to near -25C. LES for w to nw flow areas
should increases. However, confidence in the timing and strength of
the cold intrusion is still low.
&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1225 AM EST THU DEC 12 2019

IWD and SAW remain clear and look to stay VFR until early 10-12Z
Thu. Conditions will deteriorate into IFR quickly from west to east
Thu morning with the arrival of widespread light to moderate snow.
Have IFR to LIFR vis at both these sites, with lowest vis at SAW
during the late morning into afternoon hours when the sfc low tracks
nearby.

CMX has improved to MVFR with diminishing snow and wind late this
evening and expect a brief period of VFR conditions late tonight
before the next wave of system snow moves in Thu morning (mainly
after 12Z) knocking vis back down into IFR.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 408 PM EST WED DEC 11 2019

WNW gales continue into this evening over eastern Lake
Superior. With Stannard Rock and Grand Marais both still reporting
gales, extended the Gale Warning until 10 pm EST tonight for the
eastern two zones since gale gusts will probably continue for
several hours more. The Heavy Freezing Spray Warning will be allowed
to expire this evening, but moderate freezing spray will persist
across the lake into early Thursday morning. Winds become SW, then
S, then E on Thursday as a weak area of low pressure scoots by to
the south of the lake, but stay mostly below 20 kts. Next period of
winds 25-30 kts looks to be Saturday with the highest winds east as
cold air returns under NW flow. NW winds become W Monday but
decrease back to around 20 kts. More freezing spray is expected with
the cold air Sunday and again next week, but right now it is not
expected to reach warning-criteria.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until 10 PM EST this evening for
     MIZ005>007-085.

  Winter Weather Advisory until 5 PM EST /4 PM CST/ this afternoon
     for MIZ002-004-009-084.

  Winter Storm Warning until 7 PM EST /6 PM CST/ this evening for
     MIZ010>014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Ritzman
LONG TERM...JLB
AVIATION...Voss
MARINE...RJC
Hazardous weather outlook, Dec 11, 3:07 PM CST, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
407 PM EST Wed Dec 11 2019

MIZ006-007-085-122115-
Alger-Luce-Northern Schoolcraft-
407 PM EST Wed Dec 11 2019

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

Light to moderate lake effect snow is expected mainly east of
Munising and north of M-28. Blowing snow will also accompany the
lake effect snow. Wind chill values as low as -15 are possible
overnight. See the latest Winter Weather Message for further
details.

Waves building upwards of 10 to 12 feet this evening mainly
between Munising to Whitefish Point may cause minor lakeshore
flooding and beach erosion concerns.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Moderate snow with several inches accumulation is expected
Thursday. See the latest Winter Weather Message for further
details.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports of hazardous
conditions from freezing drizzle or reports of moderate to heavy
snow to the National Weather Service in Marquette. The public may
also submit reports via our webpage, Facebook page, or on Twitter
using #906wx.

MIZ010>014-122115-
Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
407 PM EST Wed Dec 11 2019 /307 PM CST Wed Dec 11 2019/

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

Moderate to locally heavy snow is expected to begin overnight with several
inches of accumulation expected before sunrise, especially in the
south and west. Wind chill values are expected to drop to as low
as -20 degrees tonight as well. See the latest Winter Weather
Message for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Moderate to locally heavy snow is expected Thursday with several
inches of accumulation expected, especially in the south and east. See
the latest Winter Weather Message for further details.

Light snow showers with periods of freezing drizzle are possible
early Friday. Light snow showers will be possible Friday night
into Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports of hazardous
conditions from freezing drizzle or reports of moderate to heavy
snow to the National Weather Service in Marquette. The public may
also submit reports via our webpage, Facebook page, or on Twitter
using #906wx.

MIZ002-004-005-009-084-122115-
Ontonagon-Baraga-Marquette-Gogebic-Southern Houghton-
407 PM EST Wed Dec 11 2019 /307 PM CST Wed Dec 11 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Moderate to locally heavy snow is expected to begin overnight with several
inches of accumulation expected before sunrise, especially in
Gogebic County. Wind chill values as low as -20 degrees will be
possible tonight across the interior. See the latest Winter
Weather Message for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Moderate snow is expected Thursday with several inches of
accumulation. See the latest Winter Weather Message for further
details.

Light snow showers with periods of freezing drizzle are possible
early Friday. Light snow showers will be possible Friday night
into Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports of hazardous
conditions from freezing drizzle or reports of moderate to heavy
snow to the National Weather Service in Marquette. The public may
also submit reports via our webpage, Facebook page, or on Twitter
using #906wx.

MIZ001-003-122115-
Keweenaw-Northern Houghton-
407 PM EST Wed Dec 11 2019

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Tonight

Light lingering lake effect snow showers will come to an end this
evening in the west wind snow belts. Blowing snow will also
accompany the lake effect snow. Wind chill values as low as -20
degrees will be possible tonight across the interior

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Moderate snow is expected Thursday with several inches of
accumulation.

Light snow showers with periods of freezing drizzle are possible
early Friday. Light snow showers will be possible Friday night
into Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports of hazardous
conditions from freezing drizzle or reports of moderate to heavy
snow to the National Weather Service in Marquette. The public may
also submit reports via our webpage, Facebook page, or on Twitter
using #906wx.

LSZ162-240>251-263>267-122115-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
407 PM EST Wed Dec 11 2019 /307 PM CST Wed Dec 11 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Northwest gales to 35 to 40 knots are expected tonight,
especially across the eastern half of the lake. Widespread
freezing spray lingers tonight for much of the lake. See the
latest Open Lake Forecast and Marine Weather Message for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Widespread freezing spray will be possible Saturday evening across
Lake Superior.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-122115-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
407 PM EST Wed Dec 11 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Dickinson

When
December 12, 4:00 AM CST to 6:00 PM CST
Where
Dickinson forecast zone
Reported by
Trained Spotter
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Spotters in the Iron Mountain/Kingsford area reported between 8 and 9 inches of snow over approximately 14 hours.

Winter Storm, Delta

When
December 12, 6:00 AM EST to 6:00 PM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Observers in Rapid River and Escanaba measured around 7 inches of snow in 12 hours.

Winter Weather, Baraga

When
December 12, 6:00 AM EST to 6:00 PM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Snowfall amounts over a 12-hour period ranged from 4 inches at Three Lakes to 6 inches at Pelkie.

Winter Storm, Iron

When
December 12, 6:00 AM CST to 3:00 PM CST
Where
Iron forecast zone
Reported by
Social Media
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

There was a public report of six inches of snow in approximately nine hours at Iron River.

Winter Storm, Menominee

When
December 12, 6:00 AM CST to 6:00 PM CST
Where
Menominee forecast zone
Reported by
Trained Spotter
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

The spotter near Swanson measured nearly six inches of snow in 12 hours.

Winter Storm, Southern Schoolcraft

When
December 12, 7:00 AM EST to 7:00 PM EST
Where
Southern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

The observer in Manistique measured eight inches of snow in 12 hours.

Winter Storm, Alger

When
December 12, 8:00 AM EST to 7:00 PM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Snowfall amounts over less than 12 hours included 8 inches in Munising, and 7 inches in Chatham and 10 miles south of Grand Marais.

Winter Weather, Marquette

When
December 12, 8:00 AM EST to 6:00 PM EST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Snowfall amounts in less than 12 hours generally ranged from four inches over the western part of the county to five to six inches over the east half.

Winter Storm, Luce

When
December 12, 9:00 AM EST to 7:00 PM EST
Where
Luce forecast zone
Reported by
COOP Observer
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Snowfall amounts in less than 12 hours included 12 inches in Newberry and 10 inches near Dollarville.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867535, 867538, 867543, 867536, 867537, 867539, 867541, 867542, 867540.